• Shuffle
    Toggle On
    Toggle Off
  • Alphabetize
    Toggle On
    Toggle Off
  • Front First
    Toggle On
    Toggle Off
  • Both Sides
    Toggle On
    Toggle Off
  • Read
    Toggle On
    Toggle Off
Reading...
Front

How to study your flashcards.

Right/Left arrow keys: Navigate between flashcards.right arrow keyleft arrow key

Up/Down arrow keys: Flip the card between the front and back.down keyup key

H key: Show hint (3rd side).h key

A key: Read text to speech.a key

image

Play button

image

Play button

image

Progress

1/15

Click to flip

15 Cards in this Set

  • Front
  • Back
  • 3rd side (hint)
The client with a seizure disorder is prescribed the anticonvulsant phenytoin (Dilantin). A statement that indicates the client understands the medication teaching is?
"I will use a soft-bristled toothbrush to brush my teeth."
The client should use a soft-bristled toothbrush to prevent gum irritation and bleeding. Gingival hyperplasia (overgrowth of gums) is a side effect of this medication.
The nurse is preparing to administer phenytoin (Dilantin) IV push. The client has an IV of D5W 0.45 NS at 50 ml/hr. What action should the nurse implement?
Flush the tubing with NS, administer diluted Dilantin, and then flush with NS.
Dilantin should be diluted in a saline solution and the IV tubing should be flushed before and after admin because a dextrose solution will cause drug precipitation.
This statement made by the wife of a client diagnosed with Parkinson's disease (PD) indicates that teaching about the medication regimen has been effective?
"The medication provides symptom management, but the effects may not last."
PD is treated with meds and surgery. The meds have side effects & adverse effects, & the effectiveness of the meds may be reduced over time.
What statement indicates a scientific rationale for the combination drug carbidopa/levodopa (Sinemet) prescribed for PD?
The carbidopa delays the breakdown of the levodopa in the periphery so more dopamine gets to the brain.
In PD there is a ↓amt of dopamine in the brain. Carbidopa delays the breakdown of levodopa (Dopamine) in the periphery so that more of the levodopa crosses the blood-brain barrier and reaches the brain.
What client diagnosed with PD should the nurse question administering the anti-cholinergic medication benztropine (Cogentin)?
The client diagnosed with glaucoma. Glaucoma is affected by any med that has the effect of drying secretions.
Anticholinergic medications block cholinergic receptors in the eye and may precipitate or aggravate glaucoma.
The nurse is caring for a client newly diagnosed with Parkinson's disease who is receiving the anti-Parkinson's disease med levodopa. Which interventions should the nurse implement?
Instruct the client to rise slowly from a seated or lying position. Teach about on-off effects of the medication. Tell the client that the sweat and urine may become darker.
Initially levodopa can cause orthostatic hypotension. The pt should be taught to rise slowly to prevent falls. The pt may experience and "on" effect of symptom control when the med is effective and and "off" effect near the time for the next dose of med. Pts should be warned that darkening of the urine & sweat is a harmless side effect of this med.
The pt newly diagnosed with epilepsy is prescribed an anticonvulsant med. What information should the nurse tell the client?
The med dosage will start low and gradually ↑over a few weeks.
Anticonvulsant dosages usually start↓ & gradually ↑over a period of weeks until the serum drug level is within therapeutic range or the seizures stop.
The male pt diagnosed with urinary retention is receiving Urecholine, a muscarinic agonist, med. What intervention should the nurse implement?
Have the pts urinal readily available.
This med relaxes the urinary sphincters and ↑voiding pressure by contracting the detrusor muscle of the bladder; therefore, the client will need to have a urinal available for frequent urination.
What pt would the nurse question administering the muscarinic antagonist atropine?
A 69 year old pt diagnosed with glaucoma.
Atropine is contraindicated in a client with glaucoma because atropine causes mydriasis (my·dri·a·sis) and paralysis of the ciliary muscle, which would ↑intraocular pressure and may cause blindness.
The pt is undergoing electroconvulsive therapy (ECT) for major depression and is on a nondepolarizing neuromuscular blocker. Which data would warrant immediate intervention by the nurse?
The pts respiratory rate is 10.
The primary effect of a nondepolarizing neuromuscular blocker is relaxation of skeletal muscles, producing a state of flaccid paralysis. Paralysis of the respiratory muscles can cause respiratory arrest. Therefore, a respiratory rate of 10 would warrant immediate intervention by the nurse.
The client is admitted into the emergency department complaining of profuse salivation, excessive tearing, and diarrhea. The pt tells the nurse he had been camping and living off the land. What med would the nurse anticipate administering?
Atropine, a muscarinic antagonist.
The pt reports living off the land, and the symptoms reported are clinical manifestations of muscarinic poisoning from eating wild mushrooms. Therefore, the nurse should anticipate administering the antidote, which is atropine.
The client is diagnosed with low back pain and is prescribed the muscle relaxant cyclobenzaprine (Flexeril). What instructions should the clinic nurse teach the client?
The med can cause drowsiness that may make driving unsafe.
The med acts on the CNS and can cause drowsiness. The pt should be warned not to drive until the pt understands the effects on his or her body. Driving could be dangerous for the pt and others.
The pt is admitted with severe low back pain and prescribed the muscle relaxant methocarbamol (Robaxin), IVPB q8hrs. What nursing intervention has priority when administering this med?
Ask the pt to lie flat for 15 min following the IV infusion.
The pt should be kept recumbent during and for at least 15 min following the administration of Robaxin IV to reduce the risk orthostatic hypotension.
A pt complaining of weakness, dizziness, and lightheadedness is exhibiting a concerning telemetry strip. The nurse administered the antidysrythmic med atropine sulfate intravenously. What data indicates the med was effective?
The pts apical pulse rate ↑ to 68.
Atropine ↓vagal stimulation, ↑HR, and is the med of choice to treat symptomatic bradycardia - weakness, dizziness, and lightheadedness. An ↑HR indicates the med is effective
The pt who is coding is in asystole. What action should the nurse implement first?
Prepare to administer atropine, IV push.
Atropine is the drug of choice for asystole because it ↓vagal stimulation and ↑HR.